Colorado, 2006

Wildfire in Colorado, January 7 to 12, 2006

January 7 to 12, 2006 · NWS PUB · 2 events in 2 counties and zones

The Mauricio Canyon Fire started with a burning of tree piles on private land. It eventually consumed around 4500 acres, burning 5 homes and 10 other structures.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The Mauricio Canyon Fire started with a burning of tree piles on private land. It eventually consumed around 4500 acres, burning 5 homes and 10 other structures. Over 100 people were evacuated during the event. The wildfire occurred on the Huerfano - Las Animas County line, approximately 5 to 10 miles west and northwest of Aguilar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 7, 2:43 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 7, 2:43 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MST SAT JAN 7 2006

.SHORT TERM...
(TONIGHT AND SUNDAY)

MAIN CONCERNS REMAIN CRITICAL FIRE POTENTIAL ACROSS THE PLAINS THIS
EVENING ALONG WITH WIND AND TEMPERATURES THROUGH SUNDAY.

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING A
FAST WESTERLY FLOW PATTERN ACROSS THE WESTERN 2/3RDS OF THE NATION
WITH EMBEDDED SHORT WAVES MOVING THROUGH THE FLOW. ONE WAVE IS
CURRENTLY MOVING ACROSS EASTERN UTAH WITH THE NEXT WAVE MOVING
ONSHORE ACROSS THE PAC NW COAST ATTM. AT THE SFC...LEE TROUGHING
CONTINUES TO DEEPEN ACROSS THE EASTERN PLAINS...WITH A VERY WARM AND
DRY AIRMASS IN PLACE ATTM PER SOUNDINGS AND CURRENT OBSERVATIONS.
STRONG SFC BASED INVERSIONS THIS MORNING BEGINNING TO BREAK ATTM...
WITH TRINIDAD AND MONUMENT HILL INDICATING GUSTY WEST WINDS MIXING
DOWN FROM ALOFT.

WITH THE WARM AND VERY DRY AIRMASS IN PLACE...ALONG WITH GUSTY WINDS
EXPECTED TO FINALLY MIX DOWN ACROSS THE REST OF THE PLAINS THROUGH
THE EVENING...WILL KEEP CURRENT RED FLAG WARNING IN PLACE ACROSS MOST
OF THE PLAINS THROUGH 6 PM.

TONIGHT...EASTERN UTAH EMBEDDED SHORT WAVE MOVES ACROSS NORTHERN
COLORADO OVERNIGHT...WITH ASSOCIATED 100KT JET CORE MOVING ACROSS
CENTRAL COLORADO. MOVEMENT OF SYSTEM ALLOWS FOR LEE TROUGH TO MOVE
ACROSS THE FAR EASTERN PLAINS THIS EVENING...KEEPING BREEZY
CONDITIONS IN PLACE ACROSS THE PLAINS OVERNIGHT...WITH WINDY
CONDITIONS PERSISTING ACROSS HIGHER TERRAIN AND LOWER ADJACENT
PLAINS. WINDS AND DRY AIRMASS WILL BE PROBLEMATIC FOR TEMPERATURES
OVERNIGHT...WITH EVEN AN HOUR OF LIGHTER WINDS TO ALLOW FOR TEMPS TO
DROP. HOWEVER...HAVE GONE AT OR ABOVE GUIDANCE LOWS TONIGHT...
ESPECIALLY ACROSS THE LOWER SLOPES OF THE EASTERN MTS. AS FOR
PRECIP...MODELS KEEPING BEST MOISTURE AND LIFT ASSOCIATED WITH
PASSING WAVE NORTH OF THE AREA...THOUGH WITH INCREASING LAPSE RATES
AND DEVELOPING CAA ACROSS THE CENTRAL MTS...CANT RULE OUT SOME
ISOLATED SHOWERS AFTER MIDNIGHT.

SUNDAY...MODERATE NW FLOW DEVELOPS BEHIND PASSING SYSTEM...WITH
NEXT EMBEDDED SHORT WAVE MOVING ACROSS EASTERN UTAH THROUGH THE
AFTERNOON. CAA CONTINUES ACROSS THE REGION WITH H7 TEMPS DROPPING TO
BETWEEN 0C AND -4C ACROSS THE AREA...OWNING TO HIGHS ONLY IN THE
UPPER 40S TO UPPER 50S ACROSS THE PLAINS...THOUGH STILL ABOVE
SEASONAL AVERAGES. WITH STEEP LAPSE RATES...CAA AND INCREASING
MOISTURE AHEAD OF NEXT WAVE...HAVE INCREASED POPS ACROSS THE CENTRAL
MTS...THOUGH BEST CHANCES STILL REMAIN NORTH OF THE AREA. -MW

LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

BRIEF SHOT OF WINTER RETURNS TO THE AREA SUNDAY NIGHT AND MONDAY...
THOUGH MODEL SOLUTIONS CONTINUE TO DIFFER. IN GENERAL...GFS AND
ECMWF A LITTLE SLOWER/STRONGER/FARTHER WEST WITH THE TROUGH DIGGING
ACROSS THE CENTRAL ROCKIES SAT NIGHT...WHILE NAM AND UKMET ARE
WEAKER AND FASTER. DIFFERENCE CERTAINLY EVIDENT IN QPF FIELDS...AS
GFS GENERATES NEARLY A QUARTER INCH OF LIQUID OVER A WIDE SWATH OF
THE EAST...WHILE NAM HAS ALMOST NO QPF AT ALL. HUNCH IS GFS IS
OVERDONE...THOUGH IF JET DYNAMICS LINE UP A FEW SPOTS ALONG THE SRN
MOUNTAINS (I.E. CUCHARA) AND ALONG THE RATON MESA COULD PICK UP A
COUPLE INCHES OF SNOW BY MIDDAY MONDAY. STUCK WITH A COMPROMISE
SOLUTION...THUS SPED UP ONSET OF PRECIP SLIGHTLY SUNDAY NIGHT...AND
ENDED THINGS A LITTLE FASTER FROM NORTH TO SOUTH ON MONDAY.

BACK TO MILD AND DRY WEATHER AFTER MONDAY...WITH FLAT WEST-
NORTHWEST UPPER FLOW AND A SERIES OF WEAK TROUGHS MOVING BY TO THE
NORTH OF THE AREA. TOUGH TO TIME SNOW CHANCES IN THIS PATTERN...
APPEARS BEST CHANCE OF PRECIP WOULD BE THU/FRI ALONG THE CONT DVD...
WITH CURRENT SET OF GRIDS LOOKING PRETTY GOOD FOR NOW.  --PETERSEN

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR FIRE WEATHER
ZONES COZ227-COZ228-COZ229-COZ230-COZ231-COZ232-COZ233-COZ234-COZ235-
COZ236-COZ237.

&&
Hazardous weather outlook, Jan 7, 6:47 AM MST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MST SAT JAN 7 2006

COZ058>089-093>099-081400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MST SAT JAN 7 2006

...RED FLAG WARNING IN EFFECT FOR FIRE WEATHER ZONES 227 THROUGH 237
FROM 10 AM THIS MORNING TO 6 PM THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ACROSS SOUTHEAST
COLORADO BETWEEN 10 AM THIS MORNING TO 6 PM THIS AFTERNOON. THE
COMBINATION OF RECORD OR NEAR RECORD HIGH TEMPERATURES...SUSTAINED
WIND SPEEDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH...MINIMUM
DAYTIME HUMIDITY VALUES LESS THAN 15 PERCENT...HAINES VALUES OF 5 TO
6...AND ABNORMALLY DRY CONDITIONS WILL PROMOTE EXTREME FIRE BEHAVIOR
ACROSS MUCH OF SOUTHEAST COLORADO MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS THE POTENTIAL FOR LIGHT SNOW ACCUMULATIONS OVER MUCH OF
SOUTHEAST COLORADO SUNDAY NIGHT INTO MONDAY. THE BEST CHANCE FOR
ACCUMULATING SNOW WILL BE OVER THE MOUNTAINS AND THE PALMER DIVIDE.
LIGHT SNOW WILL ALSO BE POSSIBLE OVER THE NORTHERN AND CENTRAL
MOUNTAINS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

ROSE/METZE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
January 7, 4:40 PM MST to January 12, 6:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Property damage
$1.0 million
Reported by
PARK/FOREST SERVICE
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Wildfire, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
January 7, 4:40 PM MST to January 12, 6:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503726, 5503727.